Get E-Book on COVID-19

Q. What are the causes of swollen ankles and legs?

Answered by
Dr. Geetha Priyadarsini Kamminana
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 08, 2016 and last reviewed on: Oct 09, 2018

Hi doctor,

I am having extreme swelling from under the breast to the belly. My legs and feet are also very swollen and painful. I have gained 40 pounds in two years with no change in diet or activity. My lower legs and ankles were swollen about a year ago. I went through all the horrible heart testing and finally, my heart is fine. My current medications are Bupropion, Carvedilol, Cetirizine, Furosemide, Losartan, Potassium, Hydrochlorothiazide, Gabapentin and Norco.

Dr. Geetha Priyadarsini Kamminana

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

Swelling of feet and ankle is known as pedal edema. Edema occurs due to the accumulation of fluid in the tissues.

There are many causes of edema. One is congestive cardiac failure or right heart disease. As this progress, it appears in abdominal wall too.

  • Is the edema pitting or does it pits on applying pressure with your index finger for 5 seconds and released and disappear?
  • Did you ever notice prominent neck vessels? Do you have asthma or lung problems or shortness of breath while doing your regular routine?
  • Is there any right sided abdominal pain or tenderness localized just under the rib cage on the right side?
  • For how long you have been having elevated BP? Do you have facial puffiness?
  • Did you observe any decrease in the urine output or frothy urine? Do you have hypothyroidism?

Edema revolves around cardiac, liver and renal that is kidney. It would have been great if you upload 2D echo report, ECG (electrocardiogram) and chest x-ray.

Serum albumin, CUE (complete urine examination) to look for urine protein, 24 hour urine volume and protein and thyroid profile are a few tests required.

Your blood pressure is perfect; hence the dose of the diuretics cannot be further increased.

Curtail salt in food. Another drug by name Spironolactone or Aldactone or Lasilactone can be introduced, which is cardio protective. Consult your specialist doctor and discuss with him or her regarding the above medicine.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Related Questions:
Can you please suggest medicines for PCOS?
Father died during angioplasty due to pulmonary edema. Need second opinion.
Why does one develop swelling after snake bite?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have pain and edema after being hit in the scrotum. Will my fertility be affected?

Query: Hello doctor,I got hit in the right scrotum three months back. I underwent an ultrasound and my report reads:Minimal hydrocele found. The scrotal wall appears edematous.This was on my right scrotum. The left one is normal. On the doctor's advice, I took Akeso, Chymoral, Hetrazan tablets for two we...  Read Full »

Please suggest ways to remove excess abdominal fluid in a colon cancer patient.

Query: Hi doctor, My aunt has colon cancer for the past three years. She has a tumor of 8 cm. As all other organs are not compromised, she stopped with the chemotherapy like one year ago. Now, she has peritoneal pseudomyxoma and ascites. In the hospital, the doctors say that the liquid in her abdominal c...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.